Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 21, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 27, 2018, 10:41 PM EDT for Halifax County, Warren County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 10:41 PM EDT (02:41 UTC)
- Expired
- Jul 28, 2018, 1:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
Counties Halifax County, NC, Warren County, NC
The radar
The Norfolk radar (KAKQ), 87 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1299 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
343
WGUS52 KRAH 280241
FFWRAH
NCC083-185-280545-
/O.NEW.KRAH.FF.W.0021.180728T0241Z-180728T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1041 PM EDT FRI JUL 27 2018
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
East central Warren County in central North Carolina...
Northwestern Halifax County in central North Carolina...
* Until 145 AM EDT
* At 1040 PM EDT, Doppler radar indicated slow moving thunderstorms
producing flooding across the warned area. Up to three inches of
rain has already fallen in the last hour. Flash flooding is
expected to begin shortly.
* Some locations that will experience flooding include...
Roanoke Rapids, Halifax, Littleton, Weldon, South Weldon, Airlie
and Rosemary.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3644 7762 3643 7759 3642 7759 3642 7756
3640 7755 3637 7755 3635 7758 3634 7759
3632 7758 3629 7801 3643 7799 3647 7764
$$
GIH2 follow-up statements
127
WGUS72 KRAH 280402
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
1202 AM EDT SAT JUL 28 2018
NCC083-185-280545-
/O.CON.KRAH.FF.W.0021.000000T0000Z-180728T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren NC-Halifax NC-
1202 AM EDT SAT JUL 28 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
EAST CENTRAL WARREN AND NORTHWESTERN HALIFAX COUNTIES...
At 1153 PM EDT, Doppler radar indicated the area of training
thunderstorms is starting to shift east, out of the warned area.
While little additional accumulation is expected, ongoing flooding
from three to four inches of rain that has already fallen across the
warned area will continue over the next hour.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3644 7762 3643 7759 3642 7759 3642 7756
3640 7755 3637 7755 3635 7758 3634 7759
3632 7758 3629 7801 3643 7799 3647 7764
$$
23342
WGUS72 KRAH 280543
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
143 AM EDT SAT JUL 28 2018
NCC083-185-280553-
/O.EXP.KRAH.FF.W.0021.000000T0000Z-180728T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Warren NC-Halifax NC-
143 AM EDT SAT JUL 28 2018
...THE FLASH FLOOD WARNING FOR EAST CENTRAL WARREN AND NORTHWESTERN
HALIFAX COUNTIES WILL EXPIRE AT 145 AM EDT...
The heavy rain has ended; and there have been no reports of
flooding.
LAT...LON 3644 7762 3643 7759 3642 7759 3642 7756
3640 7755 3637 7755 3635 7758 3634 7759
3632 7758 3629 7801 3643 7799 3647 7764
$$
26What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:46 PM EDT, 55 minutes earlier.
Area forecast discussion, Jul 27, 9:46 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 946 PM EDT Fri Jul 27 2018 .SYNOPSIS... A surface trough will linger over the Carolinas through the weekend. && .NEAR TERM /THROUGH TONIGHT/... As of 946 PM Friday... Scattered pre-frontal convection across central NC thus far has been driven via sfc cold pools within the heart of the strong instability axis(2500 to 3000 J/KG of MLCAPE) that lie's just east of the quasi- stationary sfc front that extends over the western Piedmont. This pre-frontal convection is expected to persist over the next few hours before gradually dissipating as instability wanes. However, the arrival of a cold front, currently just west of the mtns, will result in at least isolated/slight chance pops overnight as it pushes slowly east into the area. Currently, upstream radar trends with the front is very lack-luster. Hi-res CAMS suggest such a trend will continue as the front drifts slowly east into the area, where it will eventually stall out Saturday morning and linger through the weekend. Warm overnight lows in the 70s, with areas of stratus expected east of the encroaching cold front. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 245 PM Friday... A weakening surface front is expected to slow and stall across central NC on Saturday. This boundary will serve as a primary focus for scattered to numerous shower/storm development through the early to mid afternoon afternoon hours, with subsequent, generally eastward propagation of pulse/multi-cellular convection amidst modest (20-25 kts) mid level flow across the Coastal Plain. Forecast Corfidi vectors suggest some back-building potential toward/along the parent synoptic front/trough as well, which would indicate a primary concern for localized flooding potential with the strongest and/or training thunderstorms. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 415 PM Friday... Broad troughing covering much of eastern and north-central NOAM this weekend will get into a squeeze play between the hot ridge over the Desert Southwest and an expanding high over the Atlantic. A mid level trough axis extending from a low over E Canada back across the Upper Midwest to MT will drop southeast and deepen, with a low developing over IA, culminating in a more amplified trough extending down the Miss Valley. At the surface, the long-lived diffuse frontal zone across central NC will gradually shift NW and dissipate, as low level flow from the SSW takes over on the periphery of the ridge. Steering flow over NC from the WSW early in this period will back (to southwesterly) and accelerate, allowing a now-offshore stream of higher PW to expand NW into central NC, with levels peaking midweek. Forecast details remain elusive, as we'll be sandwiched between below-normal heights to our W and above-normal heights to our E, with the latter feature becoming more dominant late next week as the Atlantic ridge starts to expand westward to over the mid Atlantic coast. But the overall pattern favors above-normal convection coverage Sun-Tue, with the higher pops (afternoon-early evening- favored) extending across a large part of the forecast area through midweek before being shunted westward, with a greater subsiding influence by the Atlantic ridge late in the week, leading to a slight downturn in coverage as we head into Wed/Thu. The greater cloud cover, especially during the peak heating hours, will take the edge off temps a bit, and expect daily highs in the mid 80s to lower 90s, with lows in the upper 60s to lower 70s. -GIH && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 855 PM Friday... VFR conditions likely to hold at INT/GSO for the next 24 hours. Surface winds will be light from the NW, with lower surface humidity and a low chance of showers/storms. At RDU/RWI/FAY, isolated storms are possible in the vicinity through about 03z. Otherwise, VFR conditions will hold past midnight, although development of low clouds are expected, with the greatest chance of IFR cigs at FAY/RWI. These cigs should hold until around 13z. MVFR fog is also possible 07z-11z. Cigs should then lift to MVFR after 13z, and to VFR by 16z. Scattered showers and storms, producing local sub-VFR conditions and gusty/shifting winds, are possible near these three sites Sat afternoon, mainly after 18z, through the end of the TAF valid period. Looking beyond 00z Sunday, besides slowly-diminishing showers and storms through Sat evening near RDU/RWI/FAY, VFR conditions should dominate at all sites through Sun evening, with only a small risk of a shower or storm near RDU/RWI/FAY Sun afternoon. Sub-VFR conditions are possible (stratus/fog) 07z-13z early Mon morning. Greater coverage of showers and storms is expected each afternoon and evening Mon into Wed, with a risk of early-morning sub-VFR cigs. -GIH && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...RAH NEAR TERM...CBL SHORT TERM...MWS/JJM LONG TERM...Hartfield AVIATION...Hartfield
Hazardous weather outlook, Jul 27, 2:56 PM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 256 PM EDT Fri Jul 27 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-281900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 256 PM EDT Fri Jul 27 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An unsettled and wetter than average pattern over the Appalachians and eastern U.S. may result in episodes of heavy rainfall and flooding in central NC by early to mid next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 27, 7:08 PM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Raleigh NC
708 PM EDT FRI JUL 27 2018
NCZ077-088-280000-
Harnett NC-Cumberland NC-
708 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARNETT AND NORTH
CENTRAL CUMBERLAND COUNTIES UNTIL 800 PM EDT...
At 707 PM EDT, Doppler radar was tracking a strong thunderstorm near
Godwin, or 9 miles southeast of Lillington, moving north at 10 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Heavy rain and minor flooding will also be possible with this storm.
Locations impacted include...
Lillington, Dunn, Angier, Godwin, Erwin, Coats, Falcon, Linden,
Anderson Creek and Buies Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3522 7899 3553 7873 3552 7869 3550 7868
3549 7866 3547 7865 3543 7861 3540 7860
3534 7853 3532 7854 3530 7858 3527 7858
3525 7861 3521 7863 3520 7863 3520 7864
3517 7864
TIME...MOT...LOC 2307Z 186DEG 10KT 3528 7874
23Local storm report, Jul 27, 8:17 PM EDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
817 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND DMG 5 W LAKE GASTON 36.53N 78.07W
07/27/2018 WARREN NC 911 CALL CENTER
TREE DOWN ON NOCARVA ROAD.
&&
GIHLocal storm report, Jul 27, 8:20 PM EDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
820 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND DMG 2 W NORLINA 36.44N 78.24W
07/27/2018 WARREN NC PUBLIC
TREE DOWN ON RIDGEWAY DREWRY ROAD.
&&
GIHLocal storm report, Jul 27, 8:44 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
844 PM EDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM FLASH FLOOD 4 W LAKE GASTON 36.51N 78.06W
07/27/2018 WARREN NC FIRE DEPT/RESCUE
WISE-FIVE FORKS ROAD CLOSED DUE TO HIGH
WATER.
&&
GIHSpecial weather statement, Jul 27, 9:04 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
904 PM EDT FRI JUL 27 2018
NCZ083-280145-
Anson NC-
904 PM EDT FRI JUL 27 2018
...A STRONG THUNDERSTORM WILL AFFECT ANSON COUNTY UNTIL 945 PM EDT...
At 903 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sturdivants, or 12 miles southwest of Wadesboro, moving northeast at
20 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Wadesboro, Polkton, Lilesville, Morven, Peachland and White Store.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans and other light outdoor objects.
&&
LAT...LON 3497 8030 3510 8004 3509 8001 3488 7987
3481 8007 3481 8030 3482 8032
TIME...MOT...LOC 0103Z 242DEG 18KT 3487 8026
GIHSpecial weather statement, Jul 27, 9:15 PM EDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Raleigh NC 915 PM EDT FRI JUL 27 2018 NCZ040-041-076-077-280200- Lee NC-Chatham NC-Harnett NC-Wake NC- 915 PM EDT FRI JUL 27 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL HARNETT...NORTHERN LEE...SOUTHWESTERN WAKE AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 1000 PM EDT... At 914 PM EDT, Doppler radar was tracking a strong thunderstorm near Goldston, or 7 miles northwest of Sanford, moving east at 20 mph. Half inch hail and wind gusts up to 40 mph will be possible with this storm. Locations impacted include... Sanford, Pittsboro, Goldston, Crosswinds Boating Center, Crosswinds Campground, New Hill, Jordan Lake State Rec Area, Seaforth Boat Dock, Harris Lake Boat Launch and Moncure. PRECAUTIONARY/PREPAREDNESS ACTIONS... Seek shelter in a nearby building or vehicle. Wind gusts as high as 40 mph are capable of knocking down tree limbs and blowing around trash cans and other light outdoor objects. && LAT...LON 3549 7931 3569 7934 3578 7892 3552 7884 TIME...MOT...LOC 0114Z 256DEG 16KT 3556 7925 GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 9:04 PM EDT | Special Weather Statement | RAH | Anson | 41 min |
| Jul 27, 9:15 PM EDT | Special Weather Statement | RAH | Chatham | 45 min |
| Jul 27, 9:19 PM EDT | Areal Flood Advisory | RAH | Vance, Warren | 116 min |
| Jul 27, 9:21 PM EDT | Areal Flood Advisory | RAH | Anson | 114 min |
| Jul 27, 10:34 PM EDT | Areal Flood Advisory | RAH | Halifax, Warren | 3 hr |
| Jul 28, 2:03 AM EDT | Special Weather Statement | RAH | Wilson | 57 min |
| Jul 28, 3:36 AM EDT | Areal Flood Advisory | RAH | Edgecombe, Halifax | 2 hr |
| Jul 28, 2:05 PM EDT | Special Weather Statement | RAH | Wake | 25 min |
| Jul 28, 2:17 PM EDT | Special Weather Statement | RAH | Cumberland | 58 min |
| Jul 28, 2:50 PM EDT | Special Weather Statement | RAH | Edgecombe | 25 min |
| Jul 28, 3:28 PM EDT | Special Weather Statement | RAH | Edgecombe | 32 min |
| Jul 28, 4:20 PM EDT | Special Weather Statement | RAH | Sampson | 25 min |
| Jul 28, 4:34 PM EDT | Special Weather Statement | RAH | Wayne | 41 min |
| Jul 28, 4:38 PM EDT | Special Weather Statement | RAH | Scotland | 37 min |
| Jul 28, 4:45 PM EDT | Special Weather Statement | RAH | Halifax | 30 min |
| Jul 28, 5:02 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 43 min |
| Jul 28, 5:18 PM EDT | Special Weather Statement | RAH | Wake | 27 min |
| Jul 28, 5:42 PM EDT | Areal Flood Advisory | RAH | Wayne | 2 hr |
| Jul 28, 5:53 PM EDT | Flash Flood Warning | RAH | Wayne | 114 min |
| Jul 28, 6:02 PM EDT | Special Weather Statement | RAH | Franklin | 28 min |
| Jul 28, 6:17 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 58 min |
| Jul 28, 6:49 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 46 min |
| Jul 28, 6:56 PM EDT | Special Weather Statement | RAH | Wake | 64 min |
| Jul 28, 7:15 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 45 min |
| Jul 28, 7:21 PM EDT | Special Weather Statement | RAH | Bladen | 54 min |
| Jul 28, 7:46 PM EDT | Special Weather Statement | RAH | Harnett | 59 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.